Answers to your most common questions about the outbreak
A mysterious vaping-related illness that has sickened more than 1,000 people and claimed 18 lives has prompted health officials nationwide to advise the public to immediately stop using the electronic cigarettes. Alarmed local, state and national officials are considering strict regulations or outright bans on the devices. The swift backlash has left questions about the safety of vaping. We attempt to answer some of the most common questions about this new technology that has so rapidly become a worldwide cultural phenomenon:
Q: What is vaping?
A: Vaping is the inhalation and exhalation of water vapor mixed with other substances such as nicotine or marijuana oil.
CDC Urges Clinicians to Report Possible Cases of Unexplained Vaping-associated Pulmonary Illness
The U.S. Centers for Disease Control and Prevention (CDC) is encouraging clinicians to report cases of significant respiratory illness of unclear etiology and a history of vaping to the appropriate state and/or local health department.
According to the CDC, as of August 14, 2019, 30 cases of severe pulmonary disease have been reported to the Wisconsin Department of Health Services (DHS). Using a case definition drafted by DHS, 15 cases are confirmed (ages 16-34 years) and 15 cases are still under investigation (ages 16-53 years). Patients presented with respiratory symptoms including cough, shortness of breath, and fatigue. Symptoms worsened over a period of days or weeks before admission to the hospital. Other symptoms reported by some patients included fever, chest pain, weight loss, nausea, and diarrhea. Chest radiographs showed bilateral opacities, and CT imaging of the chest demonstrated diffuse ground-glass opacities, often with sub-pleural sparing. Evaluation for infectious etiologies was negative among nearly all patients.
Some patients experienced progressive respiratory compromise requiring mechanical ventilation but subsequently improved with corticosteroids. All patients reported “vaping” (i.e., use of e-cigarette devices to aerosolize substances for inhalation) in the weeks and months prior to hospital admission. Many have acknowledged recent use of tetrahydrocannabinol (THC)-containing products while speaking to healthcare personnel or in follow-up interviews by health department staff; however, no specific product has been identified by all cases, nor has any product been conclusively linked to this clinical syndrome. DHS is working with the Wisconsin State Lab of Hygiene and the U.S. Food and Drug Administration to investigate the possible cause of these illnesses by testing patient specimens and vaping products.